Alert archive / Alabama / Severe Thunderstorm Warnings in 1999
Severe Thunderstorm Warning 140, NWS Mobile, AL
NWS Mobile, AL issued this severe thunderstorm warning at Jun 2, 1999, 8:03 PM CDT for Choctaw County, Alabama. It was in force for 42 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 2, 1999, 8:03 PM CDT (01:03 UTC)
- Expired
- Jun 2, 1999, 8:45 PM CDT
- In force
- 42 min
- Issued by
- NWS Mobile, AL
- Area
- Whole counties
County Choctaw County, AL
The radar
The Mobile radar (KMOB), 149 km from the middle of the area, began a volume at 01:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 2, 8:25 PM CDT | Hail 0.75 | Butler, AL | Dime size hail fell about 5 miles SSE of Butler. The slow south southeast movement of the storm also deposited about 3.5 inches of rain within an hours time. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Jackson, MS (KJAN), launched 00:00Z, 1.1 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1922 J/kg
- Mixed-layer CIN
- -4 J/kg
- Mixed-layer LCL
- 1558 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- -2 m²/s²
- 0-3 km storm-relative helicity
- 64 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted, in the capitals the NWS used until 2016.
212 WUUS1 KMOB 030102 RRA SVRMOB ALC023-030145- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MOBILE AL 803 PM CDT WED JUN 2 1999 THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL AND EAST CENTRAL CHOCTAW COUNTY IN SOUTHWESTERN ALABAMA * UNTIL 845 PM CDT * AT 802 PM CDT... AS INDICATED BY DOPPLER RADAR A SEVERE THUNDERSTORM WAS LOCATED 6 MILES SOUTH OF BUTLER OR 4 MILES EAST OF BOGUELOOSA... MOVING SOUTHEAST AT 10 MPH. THE PATH OF THIS SEVERE THUNDERSTORM WILL BE MAINLY OVER RURAL AREAS. DAMAGING WINDS AND LARGE HAIL ARE LIKELY. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH... DESTRUCTIVE HAIL... DEADLY LIGHTNING... AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DONT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 2, 3:32 PM CDT, 4 hours 31 minutes earlier.
Area forecast discussion, Jun 2, 3:32 PM CDT, 4 hours 31 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MOBILE AL 332 PM CDT WED JUN 02 1999 H5 VORTICITY MAXIMA SHOWING UP NICELY IN VISIBLE SATELLITE LOOP OVER EXTREME NORTHEAST ALABAMA...WITH SOUTHERN EXTENSION OF MID LEVEL SHORTWAVE TROF SET TO MOVE SLOWLY ACROSS FORECAST AREA THIS EVENING. ETA AND CANADIAN GEM MODELS INDICATE WEAK GENERAL SUBSIDENCE OVER THE AREA TONIGHT WHILE AVN AND NGM ARE A BIT STRONGER...SO WILL KEEP ONLY ISOLATED POPS TONIGHT. H5 RIDGE OVER THE CENTRAL PLAINS ADVANCES INTO THE EASTERN PLAINS BY 12Z FRIDAY WITH THE SOUTHERN FRINGE OF ANOTHER MID LEVEL SHORT WAVE TROF SET TO MOVE ACROSS THE FORECAST AREA THURSDAY NIGHT. WEAK LOW LEVEL LIFT IS INDICATED AHEAD OF THIS SYSTEM ON THURSDAY BUT WITH SOMEWHAT LIMITED MOISTURE...SO WILL ADJUST POPS ACCORDINGLY. OVER THE COASTAL WATERS...LIGHT SOUTHEAST FLOW WILL BECOME VARIABLE AS A HIGH PRESSURE RIDGE BUILDS ACROSS THE COASTAL WATERS. MOB 70/90/70/92 1212 PNS 71/90/72/92 1212 DTS 72/85/73/85 1212 GZH 66/92/67/92 1212 29
In the hours before
Local storm report, Jun 2, 7:51 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
751 PM CDT WED JUN 02 1999
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0739 PM BUTLER AL .88 INCH HAIL
06/02/99 CHOCTAW NICKEL SIZE HAIL WAS
REPORTED JUST SOUTH OF
BUTLER BY LOCAL RADIO
STATION.
0744 PM BUTLER AL 1 INCH HAIL
06/02/99 CHOCTAW QUARTER SIZE HAIL WAS
REPORTED 5 SSE OF BUTLER
OR NEAR GRIFFIN MILLS
REPORTED BY LOCAL RADIO
STATION. HAIL COVERING
THE GROUND. DAMAGE TO
CARS.The office that day
Everything else NWS Mobile, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 2, 7:22 PM CDT | Severe Thunderstorm Warning | MOB | Choctaw | 38 min |
| Jun 3, 3:49 PM CDT | Severe Thunderstorm Warning | MOB | Choctaw | 71 min |
| Jun 3, 6:32 PM CDT | Severe Thunderstorm Warning | MOB | Clarke | 28 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 1999Every severe thunderstorm warning in 1999
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.